Utah, 2017

Tornadoes in Utah, July 8 to 10, 2017

July 8 to 10, 2017 · NWS SLC · 2 events in 2 counties and zones

A couple of tornadoes were spotted from a distance on July 8 and July 10 in southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A couple of tornadoes were spotted from a distance on July 8 and July 10 in southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 2:30 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
330 PM MDT Sat Jul 8 2017

.SYNOPSIS...Strong high pressure aloft will remain the dominant
feature across the western states through the weekend. Moisture
will gradually increase through early next week, with a resultant
increase in shower and thunderstorm activity over the next
several days.

&&

.SHORT TERM (Through 06Z Wednesday)...It's the afternoon, so that
means that temperatures are once again hot across most of Utah
and southwest Wyoming. Salt Lake City has already broken the max
temperature record for the day, and other records should be
reported as the day goes on. Temperatures will likely decrease a
bit tomorrow, particularly across southern Utah, as the dominant
western ridge begins to flatten a bit, and moisture continues to
increase from the south.

Scattered showers and thunderstorms have formed this afternoon,
once again initiating off the higher terrain. With current
precipitable water values near 0.8 inches, these storms have been
a mix of dry and wet thunderstorms, with an observable trend
toward less wind and more rain production. This trend will
continue on Sunday, as moisture continues to increase from the
south-southwest, and PW values are forecast to increase to
0.80-1.0 inches across the state.

The upper level ridge is expected to weaken and shift
southeastward over the Four Corners region Monday as a shortwave
trough digs into Central Idaho. As the ridge shifts over the Four
Corners, deeper moisture will creep into southern and central
Utah, with PW values reaching 1.0 to 1.1", allowing for increased
instability with CAPE values of around 1000 J/Kg Monday afternoon.
Buffer profiles suggest the potential for wet thunderstorms
capable of producing periods of brief heavy rainfall across
southern Utah Monday.

Drier air will filter in Utah Tuesday, with mid and upper levels
drying out, expect dry air entrainment to limit thunderstorm
activity to mainly over the higher terrain. Near-normal high
temperatures will return across southern Utah, while northern Utah
continues to see temperatures run about 5F above average Monday and
Tuesday afternoons.

.LONG TERM (After 06Z Wednesday)...The ridge begins to build back in
across the Great Basin by Wednesday as the southwest flow aloft
continues to draw moisture northward. The best precipitable water
fields will remain across the southern and eastern portions of Utah
going into Thursday when the High pressure strengthens overhead.
Chances for afternoon and evening convection remains in the forecast
into the coming weekend, and have kept the trend in place.

A brief wane in moisture Friday as the low and mid-levels back off a
bit, but by Saturday the moisture once again seeps into southern and
eastern Utah as mixing ratios rise to 8 - 10 g/kg and more
instability presents itself. With little change in heights and
temperatures aloft, daytime temperatures will change very little
each day continuing to remain above seasonal normals.

&&

.AVIATION...VFR conditions are expected at the SLC terminal through
tonight. There is a 10 percent chance of thunderstorms developing
within 5SM of the terminal between 22 and 04Z. Otherwise, showers
and thunderstorms nearby could result in occasional gusty and
erratic winds during that same timeframe. Outside of any
thunderstorm influence, a northwesterly wind is expected to prevail
until 03-04z before southeasterly winds develop.

&&

.FIRE WEATHER...Widely scattered showers and thunderstorms have formed
across Utah this afternoon, primarily initiating off of the
higher terrain. These storms will continue to be capable of
producing gusty erratic winds, and lightning strikes could cause
new fire starts in dry fuels. These thunderstorms will continue
through Sunday as well, slowly transitioning from dry to wetter
showers and thunderstorms. By Monday, most storms that form should
produce rainfall, so have not extended the red flag warning past
Sunday at this time.

Temperatures will cool slightly and relative humidity values will
rise slightly heading into the beginning of next week, but on the
whole temperatures will remain hot and conditions will remain
fairly dry. Dominant high pressure through most of next week will
likely maintain dry fuels across the area.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT Sunday for UTZ478-479-482>484-
     489-492>498.

     Heat Advisory until 10 PM MDT this evening for UTZ003.

     Excessive Heat Warning until 10 PM MDT this evening for UTZ019.

     Red Flag Warning until 10 PM MDT this evening for UTZ488.

WY...None.
&&

SHORT TERM...Schoening/Lukinbeal
LONG TERM...Dewey
AVIATION...Cheng
FIRE WEATHER...Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 8, 5:04 AM MST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
604 AM MDT Sat Jul 8 2017

UTZ001>016-019>021-517-518-WYZ021-091200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
604 AM MDT Sat Jul 8 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

The weekend will start off with another hot day across the
outlook area, with most valley readings in the 90s and low 100s.
The warmest temperatures will exist across extreme southern Utah,
where dangerously hot conditions are once again expected.
Mountain locations across the outlook area will remain warm, but
with increasing afternoon cloud cover high temperatures will
likely be a little than the readings from Friday.

High-based showers and isolated thunderstorms will develop for the
afternoon and evening hours. Most of this activity will produce
little or no precipitation, with a potential for strong and gusty
microburst winds. These conditions are supportive of Critical Fire
Weather conditions across much of the area today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Warm temperatures will continue on Sunday, though with an
increase in cloud cover and the threat of showers and storms,
these temperatures may end up slightly cooler than Saturday's
readings. The showers and thunderstorms that do develop will still
produce little in the way of rainfall during the afternoon and
evening hours.

Increasing moisture will bring scattered showers and
thunderstorms to much of the outlook area during the first half of
the new week. Measurable rainfall will become more likely, with
the potential for locally heavy rains possible across mainly
southern and central Utah through midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 70 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Washington

When
July 8, 5:20 PM MST
Where
Washington County, 3.95 mi SSW of Hurricane Arpt
Rating
EFU
Path length
0.05 mi
Path width
1 yd
Reported by
Public
Coordinates
37.075, -113.322

A member of the public observed and photographed a tornado east of St. George. No damage was reported or found.

Tornado, Garfield

When
July 10, 11:00 AM MST
Where
Garfield County, 7.8 mi WNW of Natch
Rating
EFU
Path length
0.05 mi
Path width
1 yd
Reported by
Public
Coordinates
37.704, -112.555

A member of the public spotted and took a picture of a tornado east of Panguitch Lake. No damage was reported or found.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyThe tornado archive for Utah, 2017Warnings in Utah, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715693, 715687.